Impact of antipsychotic agents in bone mineral density of schizophrenic patients

Studies have shown a high risk of osteoporosis in schizophrenic patients. Some studies have demonstrated that typical neuroleptics and risperidone may induce osteoporosis or reduce bone mineral density. This can be due to the fact that prolonged use of those drugs induces hyperprolactinemia to levels above normal in both genders, and reduces the levels of estrogen and testosterone, thus increasing the risk of osteopenia/osteoporosis. We report on a case of osteopenia in a 53-year-old female patient using antipsychotics for 30 years. We comment on the recommended procedures to detect osteopenia and on the existing guidelines for its management.

Case report; schizophrenia; bone mineral density; antipsychotics


Sociedade de Psiquiatria do Rio Grande do Sul Av. Ipiranga, 5311/202, 90610-001 Porto Alegre RS Brasil, Tel./Fax: +55 51 3024-4846 - Porto Alegre - RS - Brazil
E-mail: revista@aprs.org.br